Selective serotonin reuptake inhibitors, commonly called SSRIs, are medications used to treat depression. They are some of the most popular antidepressant drugs, according to the Mayo Clinic, because they generally are safe and have fewer side effects than other medications. Side effects do vary between individuals so you should talk to your doctor if you are experiencing any uncomfortable symptoms, such as diarrhea, swelling, nervousness, insomnia and weight gain.
Video of the Day
How They Work
SSRIs change the way your brain's chemical messengers, or neurotransmitters, react. The neurotransmitter serotonin is prevented from being reabsorbed, thus the term "reuptake." You experience mood elevation when the balance of serotonin changes. The drugs are referred to as selective because the only chemical affected are your serotonin levels. There is a wide range of SSRIs, each with varying degrees of side effects.
How They Affect You
Serotonin is a chemical that's derived in your body from the naturally occurring amino acid tryptophan. Tryptophan is responsible for carrying messages across neural pathways in your brain that regulate your moods and trigger sleep, aggression and hunger. When serotonin is used up too quickly, it creates an imbalance. SSRIs stave off the uptake to balance those responses. In addition to affecting everyone differently, the various SSRI options may produce varying levels in the severity of side effects. For example, while some patients experience increased appetite, others may develop anorexia and stop eating. The antidepressants can interact with other medications you may be taking. Your physician may need to try a number of different kinds of meds before landing on the right combination with the fewest side effects for your particular body chemistry.
Antidepressants don't physically slow down your metabolism. Instead, they usually affect your appetite. According to the Mayo Clinic, your renewed interest in eating is not due to metabolic functions, but because you feel better. You may gain weight you previously lost when your depression went untreated. At the same time, you may have become lethargic due to your mental condition and have not developed healthy physical exercise routines. Fluid retention is another side effect of some SSRIs, which can lead to weight gain.
One of the more serious side effects of taking SSRIs is an increased risk of suicide. You should tell your doctor immediately if you have thoughts of taking your own life. Otherwise, knowing that you may gain weight when you begin SSRI therapy, you can arm yourself with a strategy to avoid it. Share your concerns about appetite changes with your doctor. Avoid fast-food and sweets. Once you start feeling better, start a regular exercise program. Keep a food diary to track your calorie intake and spread out your eating to include five or six small meals a day to prevent binging. If you begin to develop body-image issues, talk to your doctor before drastically reducing your caloric intake, which could lead to an eating disorder.